COVID-19 vaccines: EMA reviewing cases of multisystem inflammatory syndrome
- Category: Multisystem Inflammatory Syndrome in Children (MIS‐C)
- Created: Friday, 03 September 2021 12:43
- Written by Alecomm2
EMA’s safety committee (PRAC) is assessing whether there is a risk of multisystem inflammatory syndrome (MIS) with COVID-19 vaccines following a report of MIS with Comirnaty. The case occurred in a 17-year old male in Denmark who has since fully recovered.
Some cases of MIS were also reported in the EEA following vaccination with other COVID-19 vaccines.1
MIS is a serious inflammatory condition affecting many parts of the body and symptoms can include tiredness, persistent severe fever, diarrhoea, vomiting, stomach pain, headache, chest pain and difficulty breathing. MIS has previously been reported following COVID-19 disease. The Danish patient, however, had no history of COVID-19.
MIS is rare and its incidence rate before the COVID-19 pandemic estimated from 5 European countries was around 2 to 6 cases per 100,000 per year in children and adolescents below 20 years of age and below 2 cases per 100,000 per year in adults aged 20 years or more.
At this stage, there is no change to the current EU recommendations for the use of COVID-19 vaccines.
The PRAC will now assess the available data on MIS to determine whether the condition can be caused by the vaccine and recommend whether any changes to the product information of the vaccines are needed. EMA and national authorities will provide further updates as necessary.
Excerpt from : Meeting highlights from the Pharmacovigilance Risk Assessment Committee (PRAC) 30 August – 2 September 2021
1 As of 19 August, cases reported as MIS in children in the EEA from the EudraVigilance database were:
- Comirnaty: 5; Spikevax: 1; Vaxzevria: no case; COVID-19 Vaccine Janssen: 1.
- Some of the cases occurred in adults rather than in children.
- The numbers are likely to change and will be updated as necessary and as the evaluation progresses.
Source : https://www.ema.europa.eu/en/news/meeting-highlights-pharmacovigilance-risk-assessment-committee-prac-30-august-2-september-2021